MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FULL RADIUS BONECUTTER, 4.5MM, PLATINUM; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. FULL RADIUS BONECUTTER, 4.5MM, PLATINUM; SAW, POWERED, AND ACCESSORIES
Catalog Number 72202531
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an ankle arthroscopy, the blade broke inside the patient and it stopped working (it only went forward, not in reverse or oscillating).The procedure was completed without delay using a back-up device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One used 4.5mm full radius bonecutter platinum blade was returned for evaluation.The blade was evaluated for rotation and was found not to rotate freely.Visual assessment of the inner blade edgeform showed it is rolled over and dented and is missing several small pieces.The inner blade distal tip is also bent.A corresponding contact point was observed on the outer blade edge form.The edgeform damage appears to be caused by an contact with the outer edgeform during rotation.The devices condition is consistent with excessive side loading being applied during use.Per the device instruction for use under precautions ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.

Brand Name
FULL RADIUS BONECUTTER, 4.5MM, PLATINUM
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9302726
Report Number1219602-2019-01402
Device Sequence Number2104317
Product Code HAB
UDI-Device Identifier00885554027891
UDI-Public00885554027891
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Catalogue Number72202531
Device Lot Number50797380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Initial Date Received by Manufacturer 10/25/2019
Supplement Date Received by Manufacturer12/10/2019
Initial Report FDA Received Date11/10/2019
Supplement Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1